MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 0 DEG +4 XLPE ACET LNR 36MM X 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 0 DEG +4 XLPE ACET LNR 36MM X 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71336952
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/21/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a second revision surgery due to a mechanical loosening of left internal hip prosthesis.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned for evaluation.No valid information for clinical investigation, therefore no further medical assessment can be rendered at this time.A review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of complaint history on the listed parts revealed no additional complaints for this failure mode with the same batch number.Without the return of the actual product involved information, our investigation of this report is inconclusive.No further actions are being taken at this time.Should additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated complaint devices was returned and evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A lab analysis indicated that the sleeve exhibits bone on/ingrowth on the medial side; the amount suggests the cone was well fixed prior to removal.The sleeve was well fixed is the missing porous coating on the proximal lateral area of the sleeve as this was likely the result of instrument contact.A potential fracture initiation site is visible at the lateral mating edge of the sleeve and stem component.A piece of the stem below the lower calcar platform was returned.An sem examination of the fracture surface of this piece supports the earlier observation of the potential crack initiation site being at the lateral mating surface of the sleeve and stem.Edxs analysis within the fracture site did not find any foreign or unexpected constituents in the material.The fracture surface reveals characteristics consistent with a fatigue fracture.A clinical analysis indicated based on the available information, the root cause of the first revision was the broken stem that resulted from the stated fall.The clinical symptoms of the reported of "hip pain" and osteolysis of the greater trochanter may be consistent with an adverse reaction to metal debris but this cannot be confirmed based on the information provided as well this could also be lack of support around the proximal stem due to stress shielding.The root cause for the second revision due to "loosening" just 8 months later cannot be concluded.However, it is unknown if the use of third party components added to the issue of "loosening".No current information or patient history has been provided for this assessment.Should information become available this complaint can be re-assessed.Based on this investigation, the need for corrective action is not indicated.We consider this investigation closed.

Brand Name
R3 0 DEG +4 XLPE ACET LNR 36MM X 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7284265
Report Number1020279-2018-00220
Device Sequence Number1044642
Product Code MBL
UDI-Device Identifier03596010622556
UDI-Public03596010622556
Combination Product (Y/N)N
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Attorney
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/05/2017
Device Catalogue Number71336952
Device Lot Number07LM05414
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2018
Initial Date Received by Manufacturer 02/14/2018
Supplement Date Received by Manufacturer02/14/2018
02/14/2018
Initial Report FDA Received Date02/20/2018
Supplement Report FDA Received Date05/24/2018
11/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR